I have recently developed hypertension 140/90. My usualy heart rate is 72 to 80. I lead a very health lifestyle and exercise daily. I was started on atenolol 50mg qd. Soon after taking it I developed bradycardia 48 to 52 and the BP went up to 160/96. Could this be a reaction to the medication?
and the reason I say, "I think so," is because a friend is taking atenolol and told me that she had never experienced such high bp. Understand that I'm going by what she told me...just yesterday. So the timing of this question is interesting.
Understand, please, that this is a comparison and not a professional response.
Symptoms of overdose are due to excessive pharmacodynamic actions on β1 and also β2-receptors. These include bradycardia, severe hypotension (LOW BLOOD PRESSURE), etc. I have not found not found a side effect of hbp with a beta blocker..
For some insight: Beta-blockers have long being used as first-line therapy for hypertension as their use had resulted in a reduction in cardiovascular morbidity and mortality in controlled clinical trials. A recent meta-analysis comparing beta-blockers to all other anti-hypertensive drugs taken together has found that stroke reduction was sub-optimal. Specifically, atenolol was associated with a 26% higher risk of stroke compared with other drugs. Several reasons may explain the less favourable outcomes with beta-blocker therapy. These include some adverse metabolic abnormalities such as dyslipidaemia and new-onset diabetes, and less effective reduction of central aortic compared with brachial blood pressure.
Newer beta-blockers such as carvedilol (coreg is a beta blocker and ACE inhibitor, slows hr and lowers bp...my medication) or nebivolol are better tolerated. These beta-blockers have a vasodilating effect, which may beneficially affect systolic blood pressure in the aorta. Their long-term cardiovascular outcome in hypertension is still not known. Further studies would be required to show that stroke is adequately reduced by these newer beta-blockers. In conclusion, beta-blockers should not be the first drugs of choice in the management of uncomplicated hypertension. They may be used in addition to other antihypertensive agents to achieve blood pressure goals. However, in patients with angina pectoris, a previous myocardial infarction, heart failure and certain dysrhythmias, beta-blockers still play an important role.
Let me rephrase that. I'd rather get off all meds at some point, but doubt that's possible, so am hoping it can be tolerated for a long time and that there are not long term serious side effects. I guess because it is a relatively new drug, it's too soon to say.
I like your last post ! ( I'D RATHER GET OFF ALL MEDS AT SOME POINT ! )
dont we all !! Im 1000% with you on that Note ! the big problem is getting off the meds
as most b.p meds ,depending on the doseage your on , we all must ween off them slow
I found that just stopping one and going to another , somehow shocks our systems ! and
the meds do Interact ! causing more unwanted side effects to happen ! im one that cant take b.p meds -without problems ! im very allergic to them and have every side effect thats listed ! and more !!
I have gotten into yelling spats with Doctors, who dont belive me ! and insist its in my head - my ansure to them is You try it , wise guy ! its a big problem with alot of hmo and ppo plan doctors. as they are controlled by big insurance companys and told what and how to there jobs !
but I think if all Doctors would just take the time ,per person and do a few tests first
on them , to make sure they can tollerate the medications ! and not just hand you a sample , saying try this ! its a good drug - and dont read the side effects ! just take it
and shut up ! do some tests first ,lets see if a person can take the meds or not ?
the move ahead !
that is the problem we have all over the u.s.a. ! car mechanics do the same deal
they want to beat the labor time charts ! so they do it faster , skipping and missing
things along the way.. only to find the car comes back on a tow truck later ..
with a mad customer ! poor us, we end up in a amblance at a local E.R. .. due to
some idiot Doctor who didnt care ! or take the time !!
well iv vented again ! couldnt tell I was mad , could ya ! I see my doctor tomorrow
Yes, I truly worry about the effects of western medicine on us poor HMO suckers. Fortunately I do know why my doctor prescribed Coreg and from research I've done on my own, I think it's the right drug for me...just never wanted to be on medication long term and am still mourning the loss of the life I thought I was going to have (by that I mean, super healthy, drug free with no physical limitations). Now, at the age of 34 I am trying to come to terms with the fact that every 5 years I will have to have this big box in my chest (ICD) replaced and potentially at some point I may have to have the leads that are threaded through my veins and drilled into the wall of my heart replaced as well. After four months, my body did get accustomed to the Coreg and Lisinopril I've been prescribed, but for four months all I wanted to do was hang out on the couch. In addition, I'm not supposed to drink alcohol or caffein (which I agree both these things make my heart go whickety whack) but they can both be oh so comforting at times. So, anyway, I think about things like...what will these drugs do to me over the long haul? What will all this electrical, metal and other synthetic materials that are part of the ICD do to my body over the long haul? And to make matters worse, I can never be an arc welder..ha ha, don't really care about that one. But having any limitations even to do things I never considered doing in the past, really pisses me off. The real bee in my bonnet is this...what if the doctor is wrong (which I highly doubt, but still wonder) about my diagnosis and the need for all this serious stuff that has now become a part of my body. On the other hand, the ICD is not all that bad and it's comforting to know it's there. The Coreg does slow down my rapid heart beat, which does make me less anxious. But I wanted to be the little 103 year old great great grandma who still walks a mile a day, plays bingo every Wednesday and works part time at the local drug store, that is on my off time when I'm not travelling the world with all the money I made in my savy retirement accounts. Okay, enough. Who knows maybe that's still possible!
I have been on Coreg for going on 5 years and my blood pressure and heart rate is very good...no side effects although I don't have high tolerance for stamina when lifting weights...aerobics, I can do 30 minutes (treadmill) at 4 mph (7.4 METs) without a problem, and it seems the medication prevents the heart rate from going very high with aerobics and muscle fatigue sets in before any substantial rise of the heart rate. Apparently, skeletal muscles do not get much priority when it comes to blood/oxygen distribution...heart, brain, and other vital organs are well supplied.
Coreg's long-term cardiovascular outcome in hypertension is still not known. Further studies would be required to show that stroke is adequately reduced by these newer beta-blockers. In conclusion, beta-blockers should not be the first drugs of choice in the management of uncomplicated hypertension. They may be used in addition to other antihypertensive agents to achieve blood pressure goals. However, in patients with angina pectoris, (a previous myocardial infarction, heart failure and certain dysrhythmias, beta-blockers still play an important role...my situation).
Recently the slow release Coreg (once a day), but I remain on twice a day application. Coreg-R does not have a generic and is more expensive!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.